A patient did not take any prn Ativan that day, took half a tramadol 50 mg. for pain. She woke up chained in an ambulance with no recall of the following. She fell asleep, drifted into the grassy divider of a highway, and eventually came to a stop. Luckily, she did not cross into oncoming traffic. Police arrived, she was in a rage and agitated. She had to be restrained and tied to the gurney. That is what she was told, because she has no recall prior to waking up in the ambulance ride. Most disturbing, this effect was not preceded by gradual sedation. It was sudden. Nothing could be done to prevent it, such as drive onto the shoulder of the road until it passed.
Next day, she tried this experiment, at her house. She did not take any Ativan. She took 25 mg of Tramadol at the same time of day. Within a half hour, she was nodding off and could not be awakened by her family for an hour.
She then spoke to her mother. Mother had the exact same experience with tramadol. This sensitivity to this one drug runs in her family. Her other meds are at ordinary medium doses.
She is on an antidepressant, but had no evidence of a serotonin syndrome, nor of a seizure.
I suggested she get together with her prescribing doctor, get the ER records, and fill out an FDA Adverse event form.